Indiana, 2011Damaging Wind in Indiana, August 8, 2011
August 8, 2011 · NWS IND · 1 event in 1 county or zone
A thunderstorm developed along the Illinois border with west-central Indiana. As this storm pushed into the Lafayette area on the evening of August the 8th, severe wind gusts downed large tree limbs in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed along the Illinois border with west-central Indiana. As this storm pushed into the Lafayette area on the evening of August the 8th, severe wind gusts downed large tree limbs in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 8, 5:33 PM EST, 2 hours earlier.
Area forecast discussion, Aug 8, 5:33 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT MON AUG 8 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...THE POTENTIAL FOR UNSETTLED WEATHER WILL REMAIN IN THE
FORECAST FOR ANOTHER 18 TO 24 HOURS OR SO BEFORE HIGH PRESSURE
PUSHES INTO THE AREA ALONG WITH SOME COOLER AIR TO FINALLY BRING A
BREAK FROM THE RECENT EXTENDED HEAT WAVE. ANOTHER DISTURBANCE AND
ASSOCIATED SURFACE BOUNDARY WILL PUSH THROUGH THE AREA FRIDAY
NIGHT INTO SATURDAY...BRINGING ANOTHER BRIEF OPPORTUNITY FOR
THUNDERSTORMS BEFORE HIGH PRESSURE AGAIN TAKES OVER LATE IN THE
WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
FOCUS IS POPS. GUIDANCE IS SIMILAR AND A BLEND IS SUFFICIENT.
MODELS APPEAR A LITTLE BULLISH ON PRECIP TONIGHT. ALL HAVE BEEN
RELATIVELY CONSISTENT LATELY WITH POSSIBLE DEVELOPMENT OF TWO
COMPLEXES...ONE NEARER THE MAIN UPPER WAVE OVER NORTHERN
ILLINOIS/SOUTHERN WISCONSIN...AND ANOTHER FURTHER SOUTHWEST ALONG
A QUASISTATIONARY BOUNDARY. APPEARS THAT EITHER ONE WOULD BE
LIKELY TO LARGELY MISS CENTRAL INDIANA. IN ADDITION...FORECAST
SOUNDINGS INDICATE A RAPID LOSS OF INSTABILITY LATER TONIGHT. WILL
BUMP DOWN MOS POPS FROM LIKELY TO CHANCE IN THE EVENING...WITH
SLIGHT CHANCE OVERNIGHT FOR THE POTENTIAL THAT ONE OF THESE
COMPLEXES COULD MANAGE TO IMPINGE UPON THE AREA.
ON TEMPS...WENT WITH TEMPS NEAR PERSISTENCE...AS SKY COVER SHOULD
BE MORE EXTENSIVE OVERNIGHT AND SIGNIFICANT COLD ADVECTION IS
STILL A WAYS OFF.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FOCUS IS ON TEMPS WITH A SECONDARY FOCUS ON POPS TUESDAY. GUIDANCE
REMAINS SIMILAR AND A BLEND IS SUFFICIENT.
WILL HOLD ONTO A SLIGHT CHANCE TOMORROW...AS FORECAST SOUNDINGS
INDICATE SOME MODEST INSTABILITY...BUT ALSO SOME CAPPING...IN
NORTHWEST FLOW ALOFT. MAIN BOUNDARY AND UPPER SUPPORT SHIFT EAST
OF THE AREA EARLY...SO EXPECT MOST DEVELOPMENT TO BE EAST OF
CENTRAL INDIANA.
ON TEMPS...WILL CONTINUE WITH THE ASSUMPTION THAT GUIDANCE IS
RUNNING TOO COOL AS IT HAS BEEN FOR WEEKS NOW. STRONGER COLD
ADVECTION DOES NOT BEGIN UNTIL LATE TOMORROW...AND 850 TEMPS ONLY
DROP SLIGHTLY TOMORROW...SO WILL BUMP MOS UP SEVERAL DEGREES. WILL
BE AN OUTSIDE CHANCE OF ONE MORE 90 DEGREE DAY...BUT THIS WILL
ALMOST CERTAINLY BE THE LAST OF THE STRING. CONTINUED TO LEAN
SLIGHTLY WARMER THAN GUIDANCE THROUGH THE REMAINDER OF THE SHORT
TERM AS AMPLE OPPORTUNITIES FOR SUN ON DRY GROUND SHOULD ALLOW
EFFICIENT DAYTIME HEATING.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL BE IN CONTROL FOR MUCH OF THE LONG TERM
PERIOD...SAVE FOR ANOTHER UPPER WAVE AND ASSOCIATED FRONTAL
BOUNDARY PUSHING THROUGH THE AREA EARLY IN THE WEEKEND. THIS WILL
PROVIDE LIKELY THE ONLY OPPORTUNITY FOR PRECIP FRIDAY NIGHT INTO SATURDAY.
HPC TEMPERATURES LOOKED SLIGHTLY COOL GIVEN RECENT
HISTORY/CLIMATOLOGY AND 850 TEMPS...BUT NOT BY MUCH. TEMPS SHOULD
RUN NEAR OR JUST BELOW CLIMO IN NORTHWEST FLOW ALOFT.
&&
.AVIATION.../DISCUSSION FOR 090000Z TAFS/...
MODEL DATA SUGGEST CONVECTIVE POTENTIAL QUITE HIGH ACROSS THE TAF
SITES THIS EVENING AS UPPER IMPULSE CURRENTLY MOVING THROUGH
ILLINOIS PASSES OVER THE LOCAL AREA...COMBINED WITH ENHANCED FLOW IN
THE 925-850MB LAYER. APPEARS UPPER WAVE WILL PASS EAST OF THE TAF
SITES AROUND 090500Z-090600Z...SO CONVECTIVE THREAT SHOULD DIMINISH BY THAT
TIME. POTENTIAL FOR BRIEF SHIFTING WINDS WITH GUSTS UP TO 25-30KTS
AND IFR CONDITIONS IN THE HEAVIER CELLS. CONVECTIVE CLOUD BASES
AROUND 035.
AFTER PASSAGE OF UPPER WAVE...POTENTIAL FOR FOG TO DEVELOP
EXISTS...BUT CONFIDENCE IS LOW ON VISIBILITY FORECASTS DUE TO
QUESTIONS REVOLVING ON HOW MUCH DRIER AIR ADVECTS INTO THE BOUNDARY
LAYER LATER TONIGHT AND THE AMOUNT OF RAIN THAT OCCURS WITH THIS
EVENING/S ACTIVITY. FOR NOW...WILL KEEP VISIBILITY RESTRICTIONS
ABOVE IFR.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...JAS
Hazardous weather outlook, Aug 8, 10:11 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1111 AM EDT MON AUG 8 2011
INZ021-028>031-035>049-051>057-060>065-067>072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1111 AM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THESE STORMS COULD BE SEVERE. THE MOST
LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE FROM 2 PM THROUGH 8 PM.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE
HAIL... AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THUNDERSTORMS ARE
ALSO POSSIBLE FRIDAY THROUGH SATURDAY.
NO SIGNIFICANT OUTBREAKS OF SEVERE WEATHER ARE EXPECTED AT THIS
TIME FOR TUESDAY, FRIDAY OR SATURDAY. REMEMBER LIGHTNING IS A
HAZARD WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Special weather statement, Aug 8, 4:21 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT MON AUG 8 2011
INZ049-057-082145-
HENRY-RUSH-
521 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN HENRY AND NORTHEASTERN
RUSH COUNTIES UNTIL 545 PM EDT...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF RUSHVILLE...OR 16 MILES WEST OF
CAMBRIDGE CITY...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LEWISVILLE AROUND 530 PM EDT...
STRAUGHN AROUND 535 PM EDT...
&&
LAT...LON 3987 8521 3979 8521 3979 8522 3978 8530
3966 8530 3963 8552 3980 8558 3990 8520
3988 8520
TIME...MOT...LOC 2121Z 272DEG 22KT 3974 8543
JHLocal storm report, Aug 8, 5:05 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN TERRE HAUTE 39.47N 87.38W
08/08/2011 M0.75 INCH VIGO IN BROADCAST MEDIA
AMOUNT IN 24 MINUTES
&&
HEROLDLocal storm report, Aug 8, 5:11 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 4 NE INDIANAPOLIS 39.82N 86.09W
08/08/2011 M2.25 INCH MARION IN BROADCAST MEDIA
STORM TOTAL THIS AFTERNOON AT 56TH STREET AND FALL
CREEK..EVENT BEGAN AT 405 PM EDT
&&
HEROLDSpecial weather statement, Aug 8, 6:51 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT MON AUG 8 2011
INZ028-090030-
WARREN-
751 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN WARREN COUNTY UNTIL 830
PM EDT...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HOOPESTON...OR 16 MILES SOUTHWEST
OF FOWLER...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
TAB AROUND 800 PM EDT...
RAINSVILLE AROUND 820 PM EDT...
PINE VILLAGE AROUND 825 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4048 8753 4048 8752 4048 8710 4036 8710
4034 8714 4033 8717 4031 8723 4037 8753
TIME...MOT...LOC 2351Z 276DEG 24KT 4048 8755
JHLocal storm report, Aug 8, 7:06 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 2 S CASTLETON 39.88N 86.05W
08/08/2011 M1.21 INCH MARION IN CO-OP OBSERVER
STORM TOTAL FROM 445 TO 615 PM EDT. 1.06 INCHES FELL
BETWEEN 5 AND 6 PM.
&&
HEROLDThunderstorm Wind, Tippecanoe
- When
- August 8, 7:33 PM EST
- Where
- Tippecanoe County, 0.69 mi S of Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.410, -86.870
Large tree limbs of unknown diameter were downed in this location due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341605.